South Dakota, 2024

Damaging Winds in South Dakota, May 17, 2024

May 17, 2024 · NWS UNR · 5 events in 2 counties and zones

A long-lived strong to severe thunderstorm tracked across southeast Montana and through far northwest South Dakota. The storm produced wind gusts to around 80 mph, along with small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived strong to severe thunderstorm tracked across southeast Montana and through far northwest South Dakota. The storm produced wind gusts to around 80 mph, along with small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 11:45 AM MST, 3 hours earlier. Its key messages:

  • Cold front this evening with gusty northwest winds.
  • Strong to severe thunderstorms late this afternoon and evening across northwestern South Dakota with the main threat damaging wind gusts.
  • Unsettled pattern continues through much of next week.
Area forecast discussion, May 17, 11:45 AM MST, 3 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1245 PM MDT Fri May 17 2024

.KEY MESSAGES...

- Cold front this evening with gusty northwest winds.

- Strong to severe thunderstorms late this afternoon and evening
  across northwestern South Dakota with the main threat damaging
  wind gusts.

- Unsettled pattern continues through much of next week.

&&

.DISCUSSION...(Today Through Thursday)
Issued at 222 AM MDT Fri May 17 2024

Water vapor shows upper low over the Northern Rockies with short
wave ejecting into eastern MT. At the surface, cold front extends
from far northwest ND through southeast MT. Temps in the warm
sector across our area early this afternoon area well into the
70s/80s. Skies are mostly clear across our area, but thunderstorms
are developing along the cold front over southeast MT.

Later this afternoon and evening, robust cold front will cross our
western zones and should be all but through our far south-central
SD zones by midnight. Showers/storms will continue to develop
along the front this afternoon as it sweeps southeast. MLCAPE in
the 500-1000J/kg range and inverted-v soundings will support high
based thunderstorms with a damaging wind threat, mainly north of
the Black Hills, into early evening, with activity shifting east
of the forecast area by later tonight. In addition, pressure rises
behind the front in the 3-6mb/3hr range will support a period of
very gusty northwest winds, which may also aid the severe gust
potential with thunderstorms. Current wind advisory looks good.

Dry, cooler, and breezy conditions expected Saturday. Next
shortwave impacts the area late Sunday with a chance of showers
and thunderstorms. Upper trough lingers across the Pacific
Northwest/Northern Rockies through much of next week with a series
of impulses crossing the area. This will result in daily chances
for showers and thunderstorms and temperatures near seasonal
averages.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1233 PM MDT Fri May 17 2024

Thunderstorms will develop this afternoon across far northeast
Wyoming, the Black Hills area, and northwest South Dakota. Strong
winds will be possible with these storms, along with hail and
MVFR conditions. While there is the potential for a storm or two
to impact the KRAP or KGCC terminals later this afternoon and
evening, confidence is low in this occurring and therefore left
mention out of the TAFs. Otherwise VFR conditions are expected
through the TAF period. A cold front moving from northwest to
southeast will bring strong northwest winds to the area after 00z,
with gusts to 45 kt possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 6 PM this evening to 3 AM MDT Saturday for
     SDZ001-002-012>014-025-026-031-032-072-073-078.
WY...None.
&&

DISCUSSION/KEY MESSAGES...7
AVIATION...Johnson
Hazardous weather outlook, May 17, 3:29 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
429 AM MDT Fri May 17 2024

SDZ001-002-012>014-078-WYZ060-181300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Southern Perkins-Northeastern Crook-
429 AM MDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
this afternoon and evening, meaning that scattered severe storms
are possible. Primary hazards include damaging winds and large
hail.

A cold front will cross the area this evening. Behind it, strong
northwest winds are expected, with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A daily chance of thunderstorms is expected Sunday through the
first half of next week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>026-028-031-032-072-073-WYZ054-056-057-181300-
Northern Black Hills-Northern Foothills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Northern Campbell-Western Crook-Wyoming Black Hills-
429 AM MDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and evening, meaning that isolated severe storms
are possible. Primary hazards include damaging winds and large
hail.

A cold front will cross the area this evening. Behind it, strong
northwest winds are expected, with gusts to 50 mph possible across
the plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A daily chance of thunderstorms is expected Sunday through the
first half of next week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041>044-046-047-049-074>077-WYZ055-058-059-181300-
Southern Foothills-Southern Black Hills-Custer Co Plains-
Western Fall River-Northern Oglala Lakota-Northern Jackson-
Bennett-Mellette-Todd-Tripp-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Southern Jackson-Southern Campbell-
Weston County Plains-Newcastle-
429 AM MDT Fri May 17 2024 /529 AM CDT Fri May 17 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A cold front crossing the area this evening will bring gusty winds
up to 45 mph tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A daily chance of thunderstorms is expected Sunday through the
first half of next week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 17, 1:27 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
227 PM MDT Fri May 17 2024

SDZ012-172115-
Butte SD-
227 PM MDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUTTE COUNTY
THROUGH 315 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Two Top Butte, or 25 miles northeast of Belle
Fourche, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Two Top Butte around 230 PM MDT.
  Haystack Buttes around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern South Dakota.

&&

LAT...LON 4500 10320 4493 10367 4504 10377 4522 10345
      4521 10339
TIME...MOT...LOC 2026Z 243DEG 18KT 4501 10365

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wong
Special weather statement, May 17, 2:22 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
322 PM MDT Fri May 17 2024

SDZ001-172200-
Harding SD-
322 PM MDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARDING COUNTY
THROUGH 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Ekalaka, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buffalo, Ludlow, Ladner, Table Mountain, South Cave Hills, North Cave
Hills, and Lake Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern South Dakota.

&&

LAT...LON 4594 10328 4555 10326 4562 10404 4594 10404
TIME...MOT...LOC 2122Z 262DEG 47KT 4586 10414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Wong

The radar

The Rapid City radar (KUDX), 201 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
May 17, 2:45 PM MST
Where
Harding County, 1 mi ESE of Ladner
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.825, -103.711

Thunderstorm Wind, Harding

When
May 17, 3:22 PM MST to 3:42 PM MST
Where
Harding County, 7.02 mi NE of Ralph
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
45.860, -102.980

Wind gusts as high as 84 mph were recorded.

Thunderstorm Wind, Perkins

When
May 17, 3:35 PM MST to 3:40 PM MST
Where
Perkins County, 14.23 mi WNW of Lodgepole
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.910, -102.920

Thunderstorm Wind, Perkins

When
May 17, 4:18 PM MST
Where
Perkins County, Shadehill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.770, -102.180

Wind gusts were estimated at near 70 mph.

Thunderstorm Wind, Perkins

When
May 17, 4:20 PM MST
Where
Perkins County, 7 mi S of Shadehill
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.669, -102.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174485, 1174486, 1174488, 1174490, 1174492.